Connecticut, 2013Damaging Wind in Connecticut, July 23, 2013
July 23, 2013 · NWS OKX · 1 event in 1 county or zone
Increasing moisture and instability in the wake of a warm front provided the ingredients for a line of thunderstorms to form along a surface trough extending through the Tri-State area. Embedded strong thunderstorms developed within this line that impacted Southern Connecticut.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing moisture and instability in the wake of a warm front provided the ingredients for a line of thunderstorms to form along a surface trough extending through the Tri-State area. Embedded strong thunderstorms developed within this line that impacted Southern Connecticut.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 23, 4:10 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 23, 4:10 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
510 PM EDT TUE JUL 23 2013
.SYNOPSIS...
A COLD FRONT MOVES THROUGH THE NORTHEAST LATE TONIGHT. THE FRONT
STALLS SOUTH OF THE REGION THROUGH THE END OF THE WEEK AS HIGH
PRESSURE BUILDS IN FROM THE NORTH AND WEST. ANOTHER COLD FRONT WILL
APPROACH OVER THE WEEKEND...FOLLOWED BY BUILDING HIGH PRESSURE
EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SURFACE TROUGH LINGERS OVER THE AREA LATE THIS AFTERNOON INTO THE
EVENING...AS AN UPPER LEVEL SHORTWAVE AND ASSOCIATED VORTICITY
MAXIMUM PROGRESS TO THE EAST. 19Z WATER VAPOR IMAGERY AND LATEST
RUC ANALYSIS INDICATES THE SHORTWAVE/VORTICITY MAX CURRENTLY OVER
EASTERN NY/PA...WITH THE CORRESPONDING LINE OF CONVECTION PUSHING
TO THE EAST INTO NE NJ AND STRETCHING INTO WESTERN CT. INSTABILITY
VALUES CONTINUE TO HOVER BETWEEN 1500 AND 2500 J/KG TO THE EAST OF
THESE STORMS...SO EXPECTING THE ACTIVITY TO HOLD TOGETHER THROUGH
AT LEAST 7 PM...THEN DIMINISHING WITH THE LOSS OF DAY TIME
HEATING. DESPITE THE STRONGER INSTABILITY VALUES...SHEAR IS MORE
ON A THE WEAKER SIDE...BETWEEN 25 AND 30 KTS. PW VALUES...THOUGH
NOT AS HIGH AS EARLIER TODAY...STILL HOVERING JUST BELOW 2 INCHES.
WILL CONTINUE TO MENTION HEAVY RAIN WITH ANY DEVELOPING STORM.
THOUGH THE THREAT FOR SEVERE IS LOW...ITS NOT OUT OF THE QUESTION
AS ANY OF THE HEAVIER PRECIPITATION COULD BRING DOWN A GUST OR TWO
WITHIN THE STORMS. THE HEAVIER PRECIPITATION COULD ALSO LEAD TO
LOCALIZED FLOODING...ESP OVER NE NJ AND THE LOWER HUDSON RIVER
VALLEY WHICH HAS ALREADY SEEN 1-2 INCHES IN THE PREVIOUS DAY. WILL
MAINTAIN THE FLASH FLOOD WATCH TO ACCOUNT FOR THIS THREAT...THOUGH
WITH LOWER CONFIDENCE OF OCCURRING WITH THE STORMS MOVING QUICKER
THAN ORIGINALLY EXPECTED AND THE FLOW NOW INDICATING LESS
TRAINING.
THE LINE OF SHOWERS AND THUNDERSTORMS SHOULD CLEAR THE AREA BY 06Z
TONIGHT...WITH ONLY ISOLATED SHOWERS POSSIBLE THE REST OF THE
NIGHT AS A COLD FRONT APPROACHES FROM THE WEST. LITTLE UPPER LEVEL
FORCING IS NOTED AFTER MIDNIGHT...SO THE MAIN LIFT TO GENERATE ANY
SHOWERS WILL BE THE PASSAGE OF THE FRONT...SO THE BETTER CHANCE FOR
THE ISO SHOWERS WILL BE CLOSER TO DAY BREAK. THESE SHOWERS ARE NOT
EXPECTED TO PRODUCE ANY FLOODING ISSUES.
WITH THE CHANCE OF PRECIPITATION AND THE PERSISTENT CLOUD COVER
TONIGHT...WENT AHEAD AND SIDED MORE WITH THE SLIGHTLY WARMER
MAV...WHICH RESULTS IN TEMPS NEAR NORMAL.
THERE IS A MODERATE RISK OF RIP CURRENTS AT ATLANTIC BEACHES INTO
THIS EVENING.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE COLD FRONT PASSES THROUGH EARLY WED MORNING AND THEN STALLS
JUST SOUTH OF THE REGION THROUGH THE PERIOD. ANY SHOWERS THAT
MIGHT HAVE FORMED ALONG THE FRONT SHOULD DISSIPATE BY MID
MORNING...THOUGH A PASSING SHORTWAVE MID DAY COULD TRIGGER MORE
ISO SHOWERS AND TSTMS OVER INTERIOR CT AND THE HUDSON RIVER
VALLEY. AS THE WINDS SHIFT BEHIND THE FRONT...EXPECT DRIER AND
COOLER AIR TO BE INJECTED IN. PW VALUES WILL BE MUCH LOWER THAN
TODAY...ALONG WITH THE SHEAR/INSTABILITY VALUES. SO OVERALL...NOT
EXPECTING ANY DEVELOPING PRECIPITATION TO BE MUCH OF A THREAT IN
ANY FORM. HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST AND NORTH
IN THE WAKE OF THE FRONT WHICH SHOULD HELP TO PRODUCE AT LEAST A
BRIEF PERIOD OF DRY WEATHER LATE WED INTO THE EARLY PART OF THE
OVERNIGHT. HOWEVER...THE UPPER LEVEL TROUGH BROADENS AND DEEPENS
OVER THE NORTHEAST...BRINGING ANOTHER SHORTWAVE THROUGH LATE IN
THE NIGHT THAT COULD GENERATE ISO SHOWERS AND TSTMS...MAINLY OVER
THE SOUTHERN WATERS.
HIGHS WED WILL BE SIMILAR TO TODAY WITH THE COOLER AIR SLOWER TO
MOVE IN...SO USED A BLEND OF MET/MAV GUIDANCE. SHOULD SEE LOWS
ALMOST 10 DEGREES COOLER BY WEDNESDAY NIGHT WITH THE COOLER
AIR...ONCE AGAIN USING A BLEND OF MET/MAV GUIDANCE.
THERE IS A MODERATE RISK OF RIP CURRENTS AT ATLANTIC BEACHES FROM
WEDNESDAY INTO WEDNESDAY EVENING.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
SOME MODEL DIVERGENCE FOR THE END OF THE WEEK ON THE EXACT
PLACEMENT OF THE STALLED FRONT TO OUR SOUTH. THINKING THE 12Z NAM
MIGHT BE A BIT FAR SOUTH...SO SIDED MORE WITH THE 12Z CMC/GFS
SOLUTION...WHICH LUCKILY THE 12Z ECMWF SEEMS TO HAVE COME IN
AGREEING WITH. THE POSITION OF THIS FRONT WILL KEEP THE MENTION OF
SLIGHT CHANCE POPS IN THE FORECAST THROUGH FRIDAY AS THE UPPER
LEVEL TROUGH REMAINS IN PLACE OVER THE NORTHEAST...GENERATING
MULTIPLE SHORTWAVES. WHILE POPS CURRENTLY ARE TOPPED AT SLIGHT
CHANCE...THERE COULD POTENTIALLY BE A HIGHER CHANCE FOR
PRECIPITATION...DEPENDING ON THE EXACT TRACK THAT A DEVELOPING LOW
ALONG THE FRONT TAKES FRIDAY INTO SATURDAY.
A COLD FRONT WILL ACCOMPANY AN UPSTREAM TROUGH...WHICH LOOKS TO
APPROACH THE AREA LATER THIS WEEKEND. A FEW POP UP SHOWERS AND
THUNDERSTORMS ARE POSSIBLE SATURDAY...BUT SUNDAY LOOKS TO BE THE
WETTEST DAY THIS WEEKEND. EXPECT A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS ON SUNDAY...WITH A RETURN TO A DRIER FORECAST BY
MONDAY. THE FORECAST FOR MONDAY WILL DEPENDING ON EASTWARD
PROGRESSION OF FRONT. THIS IS NOT A PROGRESSIVE PATTERN...SO ANY
SLIGHT CHANGES IN TIMING AND STRENGTH OF THE UPPER FEATURES/SFC
FRONTS COULD REQUIRE CHANGES TO FCST ON SUBSEQUENT UPDATES. FOR
NOW...HAVE LIMITED POPS TO JUST CHANCE OR SLIGHT CHANCE.
TEMPS WILL GENERALLY REMAIN IN THE 60S TO AROUND 70 AT NIGHT...AND
80S DURING THE DAY. DO NOT FORESEE ANY EXTREME HEAT BUILDING IN
THIS PATTERN. TYPICAL SUMMERTIME TEMPS EXPECTED.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
A COLD FRONT APPROACHES FROM THE NORTHWEST THIS EVENING...THEN
CROSSES THE TRI-STATE OVERNIGHT. THIS FRONT THEN STALLS OUT TO
THE SOUTH AND EAST OF LONG ISLAND AS HIGH PRESSURE BUILDS IN FROM
THE WEST WEDNESDAY.
MAINLY VFR THROUGH THE TAF PERIOD...THOUGH MVFR POSSIBLE IN ANY
TSRA OVER THE NEXT HOUR OR SO. ALSO MVFR FOG POSSIBLE KGON/KSWF
TONIGHT.
APPEARS THAT TSTMS SHOULD BE DONE OVER CITY TERMINALS BY 23Z.
SW WINDS AROUND 10 KT WITH ISOLATED GUSTS TO 15-20KT...BECOMES W
5-10 KT LATE THIS AFTERNOON/EVENING THEN LIGHT AND VARIABLE
OVERNIGHT FOR ALL BUT MAYBE CITY TERMINALS. NW WINDS AROUND 10 KT
DEVELOP AROUND MID MORNING AT ALL TERMINALS...WITH GUSTS TO 15-20
KT POSSIBLE CITY TERMINALS.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: LOW CHANCE TSTMS LINGER PAST 23Z TO 00Z. LOW
CONFIDENCE IN EXACT TIMING OF WIND DIRECTION CHANGE...COULD BE OFF
+/- 1-2 HOURS.
KLGA FCSTER COMMENTS: LOW CHANCE TSTMS LINGER PAST 23Z TO 00Z. LOW
CONFIDENCE IN EXACT TIMING OF WIND DIRECTION CHANGE...COULD BE OFF
+/- 1-2 HOURS.
KEWR FCSTER COMMENTS: LOW CHANCE TSTMS LINGER PAST 23Z TO 00Z. LOW
CONFIDENCE IN EXACT TIMING OF WIND DIRECTION CHANGE...COULD BE OFF
+/- 1-2 HOURS.
KTEB FCSTER COMMENTS: LOW CHANCE TSTMS LINGER PAST 23Z TO 00Z. LOW
CONFIDENCE IN EXACT TIMING OF WIND DIRECTION CHANGE...COULD BE OFF
+/- 1-2 HOURS.
KHPN FCSTER COMMENTS: LOW CHANCE TSTMS LINGER PAST 23Z TO 00Z. LOW
CONFIDENCE IN EXACT TIMING OF WIND DIRECTION CHANGE...COULD BE OFF
+/- 1-2 HOURS.
KISP FCSTER COMMENTS: LOW CONFIDENCE IN EXACT TIMING OF WIND
DIRECTION CHANGE...COULD BE OFF +/- 1-2 HOURS. CONFIDENCE IN
THUNDER THIS AFTERNOON/EVENING TOO LOW TO REFLECT IN TAFS. VERY
LOW CHANCE THROUGH 1Z.
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.WEDNESDAY NIGHT-THURSDAY NIGHT...VFR.
.FRIDAY-SATURDAY NIGHT...MAINLY VFR WITH MVFR OR LOWER POSSIBLE IN
ISOLD-SCT SHRA/TSTMS.
.SUNDAY...MVFR OR LOWER POSSIBLE IN SCT SHRA/TSTMS.
&&
.MARINE...
GENERALLY SUB-SCA CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH
A WEAKER PRESSURE GRADIENT IN PLACE. SEAS WILL HOVER AROUND 3-4 FT
TODAY ON THE OCEAN...THEN GRADUALLY DIMINISH AS HIGH PRESSURE
BEGINS TO BUILD IN. ANY TSTM THAT FORMS THROUGH THE PERIOD COULD
CAUSE A BRIEF PERIOD OF HIGHER WINDS AND SEAS THOUGH.
&&
.HYDROLOGY...
INDIVIDUAL SHOWERS/TSTMS HAVE POTENTIAL TO PRODUCE VERY HEAVY
RAIN OF 1-2 INCHES PER HOUR. TRAINING OF CELLS ALSO POSSIBLE WITH
CONVECTION EARLY THIS EVENING...SO FLASH FLOOD WATCH CONTINUES FOR
MOST OF THE AREA...EXCLUDING EASTERN LONG ISLAND AND SE CT. EVENT
TOTAL BASIN AVG RAINFALL OF 0.25-0.5 INCH FOR THE REST OF
TODAY...ON TOP OF BETWEEN 1-2 INCHES THAT HAS FALLEN SINCE
YESTERDAY.
GENERALLY DRY CONDITIONS ARE EXPECTED WED NIGHT THROUGH SATURDAY.
THE NEXT CHANCE FOR SIGNIFICANT RAINFALL WILL BE ON SUNDAY IN THE
FORM OF SCATTERED SHOWERS AND THUNDERSTORMS. URBAN AND POOR
DRAINAGE FLOODING WOULD BE THE MAIN THREAT.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS SHOULD TOUCH MINOR COASTAL FLOODING THRESHOLDS ONCE
MORE WITH THE HIGH TIDE TONIGHT ALONG OCEAN FACING SHORELINES OF
NYC AND WESTERN LONG ISLAND...THE WESTERN LONG ISLAND BACK
BAYS...AND WESTERN LONG ISLAND SOUND. THIS WILL LEAD TO LOCALIZED
MINOR FLOODING...WITH NO MAJOR IMPACTS EXPECTED.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CTZ005>010.
NY...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NYZ067>075-
078-080-176>179.
NJ...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NJZ002-004-
006-103>108.
MARINE...NONE.
&&
SYNOPSIS...BC/SEARS
NEAR TERM...SEARS
SHORT TERM...SEARS
LONG TERM...BC
AVIATION...JC/MALOIT
MARINE...BC/SEARS
HYDROLOGY...BC/SEARS
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 23, 2:31 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
331 PM EDT TUE JUL 23 2013
CTZ011-012-NYZ079-081-241945-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
331 PM EDT TUE JUL 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>010-NJZ002-004-006-103>108-NYZ067>075-078-080-176>179-241945-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
331 PM EDT TUE JUL 23 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-241945-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
331 PM EDT TUE JUL 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jul 23, 3:23 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
423 PM EDT TUE JUL 23 2013
CTZ005>008-010-232115-
NORTHERN FAIRFIELD-NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-NORTHERN NEW
LONDON-SOUTHERN NEW HAVEN-
423 PM EDT TUE JUL 23 2013
...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...MIDDLESEX...NEW HAVEN
AND NORTHWESTERN NEW LONDON COUNTIES...
AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL FAIRFIELD
COUNTY TO NORTHERN NEW HAVEN COUNTY...AND MOVING EAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES AN HOUR...IS OCCURRING
WITH THIS STORM. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
MINOR FLOODING OF URBAN AND POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4127 7294 4122 7349 4124 7351 4164 7257
4165 7251 4159 7247 4160 7234 4164 7234
4169 7227 4169 7220 4167 7217 4165 7204
NVSpecial weather statement, Jul 23, 4:01 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
501 PM EDT TUE JUL 23 2013
NYZ067-068-070-232200-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-
501 PM EDT TUE JUL 23 2013
...STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE...PUTNAM AND
WESTCHESTER COUNTIES...
AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST POINT...AND MOVING EAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN...
WITH RAINFALL RATES OF UP TO 2 INCHES AN HOUR...IS
OCCURRING WITH THIS STORM. THIS WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF URBAN AND POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4148 7399 4145 7399 4145 7398 4148 7394
4147 7354 4120 7359 4127 7397 4129 7394
4132 7398 4128 7404 4131 7416 4148 7413
NVSpecial weather statement, Jul 23, 4:03 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
503 PM EDT TUE JUL 23 2013
CTZ005-009-232130-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-
503 PM EDT TUE JUL 23 2013
...STRONG THUNDERSTORM OVER SOUTHERN FAIRFIELD COUNTY...
AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORWALK...AND MOVING EAST AT 20 MPH.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES
AN HOUR...IS OCCURRING WITH THIS STORM. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF URBAN AND POOR DRAINAGE
AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4121 7311 4118 7312 4117 7310 4114 7310
4116 7320 4111 7326 4112 7330 4110 7334
4107 7335 4104 7342 4105 7343 4104 7349
4106 7354 4120 7352 4121 7348 4123 7349
NVSpecial weather statement, Jul 23, 4:21 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
521 PM EDT TUE JUL 23 2013
CTZ007-008-010>012-232215-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN
NEW HAVEN-SOUTHERN NEW LONDON-
521 PM EDT TUE JUL 23 2013
...STRONG THUNDERSTORMS IMPACTING EASTERN NEW HAVEN...MIDDLESEX AND
NEW LONDON COUNTIES...
AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ACROSS CENTRAL NEW HAVEN AND NORTHWESTERN NEW
LONDON...MOVING EAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4142 7179 4131 7203 4129 7214 4132 7219
4128 7220 4125 7251 4133 7299 4135 7296
4133 7291 4134 7283 4140 7282 4143 7274
4148 7274 4161 7248 4159 7246 4160 7234
4164 7234 4172 7225 4167 7217 4164 7178
NVSpecial weather statement, Jul 23, 4:53 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
553 PM EDT TUE JUL 23 2013
NYZ075-078-080-177>179-232245-
KINGS (BROOKLYN)-NORTHERN NASSAU-NORTHWEST SUFFOLK-SOUTHERN
NASSAU-SOUTHERN QUEENS-SOUTHWEST SUFFOLK-
553 PM EDT TUE JUL 23 2013
...STRONG THUNDERSTORMS WILL IMPACT KINGS (BROOKLYN)...NASSAU...
QUEENS AND SUFFOLK COUNTIES...
AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT JEFFERSON TO
QUEENS...MOVING EAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF 2 INCHES AN HOUR...IS OCCURRING WITH THESE STORMS.
THIS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF
URBAN AND POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4060 7402 4072 7381 4073 7376 4076 7372
4077 7373 4093 7342 4091 7341 4095 7341
4096 7339 4093 7335 4093 7328 4091 7321
4093 7316 4097 7317 4098 7312 4097 7287
4093 7288 4066 7337
NVSpecial weather statement, Jul 23, 5:08 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
608 PM EDT TUE JUL 23 2013
NYZ078>081-232300-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-SOUTHWEST
SUFFOLK-
608 PM EDT TUE JUL 23 2013
...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY...
AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER CENTRAL LONG ISLAND SOUND...MOVING
SOUTHEAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO 2 INCHES AN HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4111 7230 4113 7232 4109 7231 4103 7244
4096 7247 4098 7247 4092 7260 4092 7255
4091 7254 4079 7269 4079 7274 4077 7272
4081 7341 4093 7326 4093 7316 4097 7316
4099 7263 4115 7235 4119 7219
NVThunderstorm Wind, New Haven
- When
- July 23, 5:15 PM EST
- Where
- New Haven County, 1.17 mi SW of East River
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.268, -72.646
Numerous trees were reported down along Neck Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, July 23, 20132 deaths · 1 injured · 1 event
- Tornado and Flash Flooding in Oklahoma, July 23 to 24, 2013$1.2 million · EF1 · 53 events
- Heat in Michigan, July 23, 20131 death · 1 event
- Flood and Hail in Kansas, July 23 to 24, 2013$323,000 · 4.25 in hail · 74 events
- Flash Flood and Hail in Arkansas, July 23, 20131 injured · $441,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Ohio, July 23, 20132 injured · $155,000 · EF0 · 18 events
- Hail and Damaging Winds in Kentucky, July 23, 2013$210,000 · 1 in hail · 6 events
- Damaging Winds in Pennsylvania, July 23, 2013$140,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Arkansas, July 23 to 24, 2013$200,000 · 65 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, July 23, 2013$155,000 · 2.5 in hail · 9 events
- Flash Flooding and Hail in Mississippi, July 23 to 24, 2013$132,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Ohio, July 23, 2013$82,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468653.